How Common Is Methadone Overdose?

How Common Is Methadone Overdose?Methadone overdose is now a very common occurrence. The U.S. Centers for Disease Control and Prevention found that overdose deaths from opioid drugs like methadone have tripled from 1999 to 2006. Methadone-related deaths rose almost sevenfold during that time as well. There are a few reasons for the startling rise in methadone-related overdose and fatalities and some of those reasons are as follows:

  • The increasing use of methadone to treat pain. Methadone is being prescribed more than ever before, and an increasing need for pain management has led the drug’s high availability.
  • The drug stays in the body longer than other drugs, so the next dose can cause overdose or death in those with a low tolerance.
  • With the rise in methadone prescriptions the drug is easy to get a hold of. Individuals taking the drug other than directed are more likely to overdose. Large, frequent doses or mixing methadone with other substances is common for recreational drug abusers. This practice increases the risk of overdose as well as those using methadone illegally for self-medication.
  • Unintentional methadone overdose is extremely common. Hospital medication errors and patients who misunderstand the drug’s instructions frequently overdose and cause death. Individuals must be aware that methadone is not a common painkiller that someone can take on occasion and find safe results.

Methadone overdose is rather common and can cause serious damage to its victims.

What Happens When Methadone Overdose Occurs?

When someone overdoses on methadone, her body is being poisoned. When someone takes the drug as directed, his body will have time to metabolize and detox the drug without any damaging effects. However, excessive doses, improper use or combining methadone with other drugs can cause an excess of toxins that the body simply cannot get rid of fast enough. When methadone overdose occurs the central nervous system slows and may shut down. As a result people will experience shallow, labored breathing, disorientation, confusion and gastrointestinal problems like nausea, abdominal pain and vomiting. If the overdose is severe or the individual does not receive medical attention, the symptoms may worsen and cause the following issues:

  • Respiratory failure
  • Low blood pressure
  • Cardiac depression
  • Cardiac failure
  • Coma
  • Muscle and stomach spasms
  • Choking
  • Death

Methadone overdose is a serious problem that requires immediate help.

What Should Be Done during Methadone Overdose?

Seek medical attention immediately during a methadone overdose. Whoever calls for help should try to learn the patient’s name, age, weight, the substance used, the time it was taken and how much was taken. A poison control center agent or emergency dispatcher will provide further instruction. When medical help arrives they will measure and monitor vital signs and administer the appropriate treatment, medication and etc.

What Should Be Done after Methadone Overdose?

Methadone overdose indicates a great problem. If the overdose was unintentional, the patient must talk with her doctor about the dangers of methadone and other painkillers. If someone overdosed due to methadone abuse, seek help for a drug abuse problem that will destroy her life.

Get Treatment Help for Methadone Abuse or Addition

If you or a loved one needs treatment help for methadone abuse or addiction, we can help. Call our toll-free helpline now to speak with a recovery professional that can connect you to the treatment and recovery services that will work for you. We are here 24 hours a day to assist you with all your methadone addiction, treatment and recovery questions.